Looking after your teeth and keeping the inside of your mouth healthy is a joint enterprise. As vital as the work of your dentist undoubtedly is, particularly in terms of spotting problems at an early stage and implementing treatment programmes to deal with them, it’s just as important that you, as a patient, play an equal part. Good diet, a strict oral hygiene regime and regular visits to have your teeth checked should all contribute towards maintaining a high level of dental health, but there are certain times when the circumstances of life can conspire against you and leave you much more vulnerable to oral health problems. One of these times is when you are receiving chemotherapy treatment. The effect of chemotherapy on the mouth Chemotherapy is a treatment prescribed for various forms of cancer, and it involves taking medication which modifies the manner in which the cells of the body divide and reproduce. The side effects of chemotherapy are caused by the fact that it attacks both healthy and cancerous cells at the same time, and, while the healthy cells, unlike the cancer cells, will recover in time, the immediate impact can be quite severe. The cells which make up the lining of the mouth, for example, can exhibit several symptoms when affected by chemotherapy. Soreness Patients undergoing chemotherapy may find that the lining of their mouth becomes very sore, and that small ulcers develop. Taken together, these two symptoms are known as mucositis, and can be extremely painful. Infections The soreness and presence of ulcers in the lining of the mouth may lead to infection setting in, particularly if your white blood cell count is lower than normal, as white blood cells ordinarily help to fight infection. Chemotherapy treatment itself can lower your white blood cell count, and this means that, for a period after undergoing treatment, your resistance to infection may be impaired. The mouth infection most likely to occur is called candidiasis, although it is more commonly known as thrush. It generally takes the form of a white coating, or white patches, which can be seen on the surface of the tongue and the lining of the mouth. If thrush occurs it can be treated using anti-fungal medication. Dry mouth Chemotherapy treatment may result in the patient having a dryer than usual mouth. This is a problem because, not only does it feel uncomfortable, but it can also increase the patients risk of developing decay and cavities, since the saliva normally produced acts as a ‘mouthwash’, rinsing away bacteria and food debris and helping to prevent the build-up of plaque. Bleeding from the gums In the case of some patients, the gums may bleed, or ulcers may form on their surface. In all of the above cases, seek advice from your dentist as soon as possible. It should always be remembered that any damage caused to the lining of the mouth is normally temporary in nature, and symptoms should cease to present once the chemotherapy has been finished and the white blood cell count has returned to normal levels. The chances of developing a sore or infected mouth vary from patient to patient, depending upon the exact type of chemotherapy that has been prescribed. Talk to your physician to get the details of your own situation. Keeping your mouth healthy Despite the prevalence of side effects and the fact that many are the all but unavoidable result of the medication which is battling your cancer, there are still plenty of steps that can be taken to try and keep your mouth as healthy as possible. The watchword is vigilance; inspect your mouth every day, on the lookout for signs of problems such as sore spots, swelling, white patches, redness or bleeding. The nurse in charge of your treatment will show you how to do this, as will your dentist and dental hygienist. Tips for a healthy mouth
Help from your dentist Pay a visit to your dentist a couple of weeks before the chemotherapy begins. They will be able to advise as to what problems might occur, and will also work with you to make sure that your mouth is in a state of optimum good health before the treatment starts. If you find that chemotherapy is making your mouth dry, thus reducing the saliva present to protect your teeth, then speak to your dentist. They may be able to recommend a fluoride toothpaste or mouthwash to protect your teeth during chemotherapy. If you require dental treatment whilst undergoing chemotherapy, then always discuss the situation with your specialist beforehand. At certain stages of chemotherapy, you will be more at risk of excessive bleeding or developing infections. It is vital, therefore, that any dental treatment required is extremely carefully planned and timed. Once you have finished your chemotherapy treatment, pay another visit to your dentist. The treatment itself means your teeth are more likely to be effected by decay, and so a check-up at this point is imperative. Help from your doctor or nurse A lot of hospitals now offer their own mouth care advice. Your mouth may be assessed on order to ascertain the effectiveness of your existing care routine and the steps needed to maintain the good health of your mouth. If you have a sore mouth, you should always tell your doctor or nurse, enabling them to assess your mouth and make recommendations. Mouthwash Your doctor or nurse may recommend using a mouthwash to alleviate ulcers and inflammation. A salt water (saline) rinse may be suggested, and should be used four times a day. An alternative is Benzydamine mouthwash, which also acts as a local anaesthetic and thus eases the pain of any inflammation. Protective gels Gels, sprays and mouthwashes can sometimes be used to form a protective layer on the surface of the mouth which can ease the pain and discomfort of ulcers. Gels and sprays can be applied directly to the sight of any soreness, whilst a wash can be rolled around the whole mouth before eating or drinking. Pain Relief There are many types of pain relieving medicines available, and if you are finding it difficult to swallow, then it is possible to have them prescribed in liquid or soluble form. Managing the dose of your painkiller is imperative. Milder painkillers usually contain paracetomol, whilst those which are stronger might be made up of a combination of paracetomol, codeine and morphine. You must follow the instructions given to you by your physician, even if this entails getting up during the night to take more. Maintaining a constant level of medication in your bloodstream will increase its’ effectiveness. If your pain isn’t being controlled, then speak to your doctor or nurse, and on no account should you feel tempted to take more than your recommended dose. In fairly rare cases, high levels of pain, combined with difficulty swallowing liquids, might result in a patient being admitted to hospital in order to be given painkiller intravenously, via a drip injected into a vein. It should always be remembered that problems such as these are temporary and will begin to ease as soon as the course of chemotherapy finishes. Taking painkillers might be necessary for a while, but as your white blood cell count increases, the problems will ease. Thrush If you develop thrush, characterised by white patches in the mouth, then a course of anti-fungal treatment will be prescribed. In some cases, your doctor may opt to prescribe such medication as a preventative measure before the chemotherapy begins. Antacids Some medications, such as Maalox and Asilone, may be prescribed as antacids, to lower the acid content of the mouth and thus reduce soreness. Ice With certain types of chemotherapy treatment patients might find it soothing to suck on ice chips or an ice lolly for five or ten minutes before the treatment commences, and then for half an hour afterwards, as this can reduce the circumstances of both ulcers and soreness. Appetite Many patients find that chemotherapy affects their sense of taste and causes them to lose their appetite. If this is the case, a dietician may be able to advise ways of structuring your diet to make food more appealing.